Topical Anesthetics - Overview
Run Time -- 00:01:51
Welcome to the Food and Drug Administration's drug safety update. I am Mandy Eisemann from FDA's Center for Drug Evaluation and Research.
On February 6, 2007, we issued a public health advisory to alert you to the potential hazards of using skin-numbing products, also known as topical anesthetics, for cosmetic procedures. These topical anesthetics contain anesthetic drugs in a cream, ointment, or gel. Topical anesthetics are widely used to numb the skin for medical and cosmetic procedures.
We are aware that use of these products before a cosmetic procedure may not be supervised by trained health professionals. Without this supervision, patients may apply large amounts of topical anesthetics to their skin. This application can result in high levels of these products in the blood causing life-threatening side effects, such as an irregular heartbeat, seizures, and death.
We are asking health-care professionals to report serious adverse events in connection with topical anesthetics to us through the MedWatch program by phone at 1-800-F-D-A-ten-88 or by the Internet at F-D-A dot G-O-V slash MedWatch.
To hear the full public health advisory, listen to part 2 of this broadcast. Updated information about drugs with emerging safety concerns is available 24 hours a day at our Web site F-D-A dot G-O-V slash C-D-E-R.
Topical Anesthetics - Overview mp3(MP3 - 876KB) [ARCHIVED] Topical Anesthetics - Full Version[ARCHIVED] Life-Threatening Side Effects with the Use of Skin Products Containing Numbing Ingredients for Cosmetic Procedures Public Health Advisory: Life-Threatening Side Effects with the Use of Skin Products Containing Numbing Ingredients for Cosmetic Procedures[ARCHIVED]